Texas, 2013

Damaging Wind in Texas, August 10, 2013

August 10, 2013 · NWS EWX · 1 event in 1 county or zone

A weak cold front produced isolated thunderstorms one of which produced strong wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A weak cold front produced isolated thunderstorms one of which produced strong wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Aug 10, 5:23 PM CST, 52 minutes earlier.

Area forecast discussion, Aug 10, 5:23 PM CST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
623 PM CDT SAT AUG 10 2013

.AVIATION...
SHOWERS AND THUNDERSTORMS MOVING THROUGH THE TERMINALS AT THIS
TIME. NOT HAVING MUCH EFFECT ON CIGS AND VIS BUT WINDS ARE GUSTING
BETWEEN 25 AND 35 KTS. STORMS SHOULD BE OUT OF THE AREA WITHIN THE
NEXT HOUR. THEN EXPECTING VFR CONDITIONS AT ALL TERMINALS THROUGH
THE EVENING AND OVERNIGHT. THERE IS ANOTHER CHANCE FOR CONVECTION
SUNDAY AFTERNOON. HAVE INCLUDED PROB30 GROUPS AT ALL TERMINALS.

&&

.PREV DISCUSSION... /ISSUED 333 PM CDT SAT AUG 10 2013/

SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...
AN UPPER LEVEL JET STREAK AND THE SEABREEZE ARE INTERACTING WITH
PWS NEAR 2 INCHES TO FORCE A LINE OF SHOWERS AND THUNDERSTORMS
WEST FROM THE TEXAS COAST. A SURFACE BOUNDARY IS INTERACTING WITH
PWS NEAR 1.6 INCHES OVER THE HILL COUNTRY TO DEVELOP SHOWERS AND
THUNDERSTORMS THERE. THESE TWO AREAS OF SHOWERS AND THUNDERSTORMS
WILL CONTINUE INTO THIS EVENING AND THEN DISSIPATE SHORTLY AFTER
SUNSET AS THE SUBTROPICAL RIDGE WITH ITS SUBSIDENCE AND WARM MID
LEVEL TEMPERATURES MAINTAINS ITS GRIP OVER CENTRAL TEXAS. THE
RIDGE WEAKENS A LITTLE ON SUNDAY AS A TUTT LOW OVER THE CENTRAL
GULF OF MEXICO MOVES INTO SOUTHERN TEXAS. EXPECT ANOTHER ROUND OF
SHOWERS AND THUNDERSTORMS DUE PWS OF 1.7 TO 2 INCHES ON SUNDAY
DURING THE LATE MORNING THROUGH EARLY EVENING. HIGH TEMPERATURES
ON SUNDAY WILL BE SLIGHTLY LESS THAN TODAY DUE INCREASED MOISTURE
AND ASSOCIATED CLOUD COVER.

LONG TERM (MONDAY THROUGH SATURDAY)...
THE TUTT LOW MOVES INTO MEXICO ON MONDAY WITH ONE MORE DAY OF
DAYTIME HEATING AND SEABREEZE INDUCED SHOWERS AND THUNDERSTORMS.
THE SUBTROPICAL RIDGE REBUILDS OVER THE AREA BY TUESDAY RESULTING
IN NO RAIN. EXPECT HIGH TEMPERATURES BACK ABOVE 100 MOST AREAS...
EXCEPT UPPER 90S IN THE HILL COUNTRY AS BOUNDARY LAYER THICKNESSES
INCREASE. LATE ON WEDNESDAY INTO THE REMAINDER OF THE WEEK...THE
RIDGE SHIFTS WEST. A NORTHWEST FLOW ALOFT DEVELOPS FORCING A WEAK
COLD FRONT SOUTH THROUGH TEXAS. THIS FRONT GENERATES ISOLATED
SHOWERS AND THUNDERSTORMS AS IT DRIFTS SOUTH ACROSS SOUTH CENTRAL
TEXAS. HAVE MAINTAINED SLIGHT CHANCE POPS FOR NORTHEASTERN AREAS
WEDNESDAY NIGHT SPREADING TO MOST AREAS BY FRIDAY. HIGH
TEMPERATURES WILL "COOL" DUE TO WEAK COLD ADVECTION AND LOWER
BOUNDARY LAYER THICKNESSES.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              78 100  77 100  77 /  10  10  10  10  -
AUSTIN BERGSTROM INTL AIRPORT  75  99  74  99  74 /  10  10  10  10  -
NEW BRAUNFELS MUNI AIRPORT     74  99  73  98  74 /  10  10  10  10  -
BURNET MUNI AIRPORT            76  97  74  95  75 /  10  10  10  10  -
DEL RIO INTL AIRPORT           78 100  78  99  79 /  10  10  10  -   -
GEORGETOWN MUNI AIRPORT        76  97  75  96  76 /  10  10  10  10  -
HONDO MUNI AIRPORT             75 100  75  99  75 /  10  10  10  10  -
SAN MARCOS MUNI AIRPORT        74  99  74  98  74 /  10  10  10  10  -
LA GRANGE - FAYETTE REGIONAL   78  98  78  98  78 /  10  10  10  20  -
SAN ANTONIO INTL AIRPORT       77  99  77  98  78 /  10  10  10  10  -
STINSON MUNI AIRPORT           76 100  76  98  76 /  10  10  10  10  -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...05
SYNOPTIC/GRIDS...24
PUBLIC SERVICE/DATA COLLECTION...33
Hazardous weather outlook, Aug 10, 3:13 AM CST, 15 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
413 AM CDT SAT AUG 10 2013

TXZ171>173-183>194-202>209-217>225-228-111100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
413 AM CDT SAT AUG 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 10, 3:24 PM CST, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
424 PM CDT SAT AUG 10 2013

TXZ223>225-102215-
DE WITT-GONZALES-LAVACA-
424 PM CDT SAT AUG 10 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LAVACA...EASTERN GONZALES
AND NORTHERN DEWITT COUNTIES UNTIL 515 PM CDT...

AT 419 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES EAST OF SHINER...MOVING SOUTHWEST AT 25
MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SHINER...
  HOCHHEIM...
  MOUNT OLIVE...
  DILWORTH...
  GLAZE CITY...
  DREYER...
  HAMON...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.

LAT...LON 2913 9730 2943 9749 2954 9730 2956 9705
      2941 9694
TIME...MOT...LOC 2123Z 058DEG 23KT 2943 9709
Local storm report, Aug 10, 5:39 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
639 PM CDT SAT AUG 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HEAVY RAIN       12 WSW ROSANKY          29.86N  97.47W
08/10/2013  M1.90 INCH       CALDWELL           TX   COCORAHS

            RAINFALL AMOUNT IN 90 MINUTES

&&

EVENT NUMBER EWX1300548

CVP
Special weather statement, Aug 10, 6:09 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
709 PM CDT SAT AUG 10 2013

TXZ204-205-110045-
BEXAR-MEDINA-
709 PM CDT SAT AUG 10 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BEXAR AND EASTERN MEDINA
COUNTIES UNTIL 745 PM CDT...

AT 707 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR RIO MEDINA...OR NEAR CASTROVILLE...MOVING
SOUTHWEST AT 20 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CASTROVILLE...
  LACOSTE...
  PEARSON...
  BADER...
  NOONAN...
  DUNLAY...
  QUIHI...
  NEW FOUNTAIN...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.

LAT...LON 2918 9893 2940 9911 2953 9885 2938 9873
TIME...MOT...LOC 0008Z 055DEG 16KT 2940 9887

The radar

The Ft Hood radar (KGRK), 16 km away, was scanning. The volume nearest the first event began at 00:12 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Williamson

When
August 10, 6:15 PM CST
Where
Williamson County, 1.38 mi N of Jonah
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
30.650, -97.530

A thunderstorm produced wind gusts estimated at 50 mph that knocked down some five to six inch diameter tree limbs near Georgetown.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 474398.